Get answers to frequently asked questions about Advil products including uses, ingredients, dosing instructions, safety, side effects, interactions, and more.
Ibuprofen and COVID-19
I recently read an article that said you shouldn’t take ibuprofen/Advil if you have coronavirus (COVID-19), is this true?
The Centers for Disease Control and Prevention (CDC) is currently not aware of scientific evidence establishing a link between NSAIDs (e.g., ibuprofen, naproxen) and worsening of COVID-19. We recommend you speak with your healthcare providers if you have any questions about the appropriate treatment for your unique individual needs when seeking to prevent or manage symptoms or conditions.
Will taking ibuprofen/Advil mask the symptoms of coronavirus (COVID-19)?
Ibuprofen, as well some other OTC analgesics may reduce fever due to their anti-pyretic properties. We advise you should speak directly with your doctor or healthcare provider if you have questions about your individual treatment needs.
Will taking ibuprofen/Advil worsen the symptoms of coronavirus (COVID-19)?
Research has been ongoing and the Centers for Disease Control and Prevention (CDC) is currently not aware of scientific evidence establishing a link between NSAIDs (e.g., ibuprofen, naproxen) and worsening of COVID-19.
When asked if Advil makes COVID-19 symptoms worse, Dr. Anthony Fauci, director of the National Institute of Allergy and Infectious Diseases, responded, “no.” Read the full Aug. 13 article here: ABC News: Matthew McConaughey grills Dr. Anthony Fauci in Instagram interview on COVID-19.
We advise you speak directly with your doctor or healthcare provider if you have questions about your individual treatment needs.
Should I stop taking ibuprofen/Advil?
At this time, the CDC and WHO among other health agencies do not recommend against the use of ibuprofen. Consumer safety is our number one priority, and we will continue to update this website with the latest information as it’s made available. Speak with your healthcare provider if you have questions about the best treatment for your unique needs when seeking to prevent or manage symptoms or conditions.,
Ibuprofen is a well-established medicine that has been used safely for many years as a fever and pain reducer. Our ibuprofen products are effectively used by millions of consumers across 40 markets and have been available as over-the-counter medicines for more than 35 years. All medicines are strictly regulated to ensure they comply with local healthcare authority requirements.
What are GSK’s guidelines are regarding the use of Advil in patients with suspected coronavirus (COVID-19)?
We recommend you speak with your doctor or pharmacist if you have any questions about the best treatment for your individual needs when seeking to prevent or manage symptoms or conditions. At this time, the CDC and WHO among other health agencies do not recommend against the use of ibuprofen.
Is ibuprofen/Advil a medicine that can increase the risk of getting coronavirus (COVID-19)?
No, ibuprofen does not increase your risk of getting coronavirus (COVID-19).
As a leader in the OTC pain category, GSK Consumer Healthcare is committed to consumer safety, and we are constantly re-evaluating the rapidly evolving COVID-19 situation alongside public health authorities. Based on currently available information, The World Health Organization (WHO) does not recommend against the use of ibuprofen, and the Centers for Disease Control and Prevention (CDC) is currently not aware of scientific evidence establishing a link between NSAIDs (e.g., ibuprofen) and worsening of COVID 19.
Consumer safety is our number one priority. Ibuprofen is a well-established medicine that has been used safely for many years as a fever and pain reducer. Our ibuprofen products are effectively used by millions of consumers across 40 markets and have been available as over-the-counter medicines for more than 35 years. All medicines are strictly regulated to ensure they comply with local healthcare authority requirements.
What are health agencies saying about the safety of ibuprofen/Advil?
GSK continues to monitor the rapidly evolving COVID-19 situation alongside public health authorities, including Centers for Disease Control and Prevention (CDC), World Health Organization (WHO), U.S. Food and Drug Administration (FDA) and European Medicines Agency (EMA), and medical experts. None of these agencies currently recommend that individuals should stop taking ibuprofen/Advil.
What is GSK’s position regarding the use of Ibuprofen/Advil to help treat the symptoms of COVID-19?
Ibuprofen is listed as an essential medicine in the WHO guidelines for treating pain and fever associated with mild COVID-19. (Clinical Management of COVID-19 Interim Guidance). The CDC, FDA and NIH continue to acknowledge the lack of scientific evidence connecting ibuprofen with worsening COVID-19. As always, we advise people speak directly with their doctor or healthcare provider regarding individual treatment needs.
What are health agencies saying about the use of Ibuprofen/Advil to treat COVID-19 symptoms?
Health agencies, medical experts, and other global public health authorities have already acknowledged the lack of scientific evidence that NSAIDs worsen COVID-19 symptoms (Centers for Disease Control and Prevention (CDC), World Health Organization (WHO), U.S. Food and Drug Administration (FDA) and European Medicines Agency (EMA)).
Has GSK’s statement regarding the use of ibuprofen/Advil in patients with suspected COVID-19 changed?
No, ibuprofen/Advil can be used safely and effectively to relieve pain and reduce fever in COVID-19 patients based on the growing body of evidence and general medical consensus.*
*When used as directed
Can I take ibuprofen/Advil if I am experiencing mild aches and pain following a COVID-19 vaccination?
The CDC recommends talking to your doctor about taking an over-the-counter medication, such as ibuprofen, for possible pain or discomfort from a COVID-19 vaccination.
Can I get samples of Advil?
Talk to your doctor about getting samples of Advil. If you’re a healthcare provider, you can request samples of Advil for your patients, find coupons, and access data and other helpful resources here.
What are the best options for over the counter pain relief?
You have a lot of over-the-counter options when it comes to pain relief, which can be overwhelming. Your best option may depend on your specific pain needs and the advice of your doctor.
However, it’s important to know the difference between Advil and other pain relievers. The pain ingredient in Advil is ibuprofen, which is part of a class of drugs called non-steroidal anti-inflammatory drugs (also known as NSAIDs). When you take Advil you get relief right at the site of pain. Wherever it is, Advil stops pain right where it starts.
The makers of Advil do not produce store brand ibuprofen pain medicine.
What type of closure is on the bottle? Is it child-resistant?
Advil products are available with child-resistant caps. For those who may suffer from joint pain, Advil Tablets and Advil Liqui-Gels are also available with a non-child resistant, Easy Open Arthritis Cap. Since it is easier to open, make sure to keep the Easy Open Arthritis Cap products out of reach from children.
Are individual Advil packets available?
Yes, travel-size Advil packs are available. Check out our Where to Buy page to find a store near you or where to buy Advil online.
Is Advil an antihistamine?
No. Single ingredient Advil products do not contain an antihistamine. The active ingredient in Advil is ibuprofen which is part of a class of drugs called NSAIDs (nonsteroidal anti-inflammatory drugs). Check out the Ingredients section of this FAQ to learn more about what is in Advil. If you are interested in an antihistamine, check out our Advil Cold Allergy Products.
Where can I find information about other Advil products?
In addition to the pain relieving power of Advil there are a variety of other Advil products that provide relief. We’ve included links to more information for those products below:
What does concentrated ibuprofen mean?
Advil Liqui-Gels minis patented technology enables us to concentrate the powerful pain relief of Advil Liqui-Gels into a 33% smaller capsule. Advil Liqui-Gels minis don’t contain a special form of ibuprofen, just a more concentrated dosage form.
Can I use an HSA or FSA to buy Advil products?
You can use your HSA and FSA tax-preferred savings account to purchase certain OTC products including Advil. The passage of the CARES Act by Congress includes provisions to restore OTC eligibility under tax-preferred HSA and FSA accounts. Your plan details may vary, so save your receipt and check with your benefits or health provider for eligibility.
How many Advil should I take?
It depends. For most Advil products you can take 1 capsule/tablet every 4 to 6 hours. For Advil Migraine take 2 capsules with a glass of water every 24 hours. For Advil Dual Action take 2 caplets every 8 hours. Click on a product to learn more.
Can I take Advil every day?
Advil should be used only as directed on the label. Stop taking Advil and talk to your doctor if your pain gets worse or lasts for more than 10 days, or if your fever gets worse or lasts for more than 3 days.
Is it possible to overdose on Advil?
When used as directed, it is not possible to overdose on Advil. Signs of overdose are known to occur at 40x the maximum daily dose (1200mg). This low toxicity profile makes Advil a safe and effective pain reliever for multiple aches and pains.
What's the difference between OTC and RX adult dosage for Advil?
RX ibuprofen (the active ingredient in Advil) has a higher dosage than OTC and must be prescribed by a doctor.
Will the pain-relieving effect of Advil weaken with long-term use?
No. While no studies have shown a tolerance build up (or weakening of pain relieving power), over-the-counter pain relievers (including Advil) should not be used for longer than 10 days unless directed by a physician.
Can I take Advil for a cold or the flu?
Yes, Advil offers a variety of treatment options depending on your cold and flu symptoms.
Advil Tablets, Gel Caplets, Liqui-Gels and Liqui-Gels minis contain an active ingredient, called ibuprofen, which temporarily reduces fever, as well as relieves minor aches and pains due to the common cold.
If you have additional symptoms, you can also consider using Advil Cold & Sinus and Advil Sinus Congestion & Pain products for additional relief. These products contain ibuprofen plus a nasal decongestant to provide relief for symptoms including: headache, fever, minor body aches and pains, sinus pressure, and nasal congestion.
For further questions concerning your use of Advil products, please speak with a healthcare provider. If your symptoms continue to persist or get worse, please contact a physician immediately.
What is Advil used for?
Advil temporarily reduces fever and relieves minor aches and pains due to headaches, toothaches, backaches, menstrual cramps, the common cold, muscular aches and the minor pain of arthritis.
Whether it’s joint pain, headache or minor arthritis, Advil is tough on pain, but gentle on your body.
Can Advil be used to treat inflammation or swelling?
No. The OTC dose in found in Advil products does not treat inflammation. However, Advil does relieve the pain associated with inflammation.
Does Advil help you sleep?
What’s the difference between Tylenol and Advil?
The pain reliever in all Advil products is ibuprofen which targets pain at the source. Acetaminophen, the active ingredient in Tylenol, blocks off pain signals. Advil Dual Action is first and only FDA approved combination of the two. It is also the only Advil product that contains acetaminophen. Read more
Is Advil opioid free?
Yes, Advil is opioid free. Advil (Ibuprofen) is a NSAID (Non Steroidal Anti Inflammatory Drug) which treats acute pain and fever by blocking the formation of pain promoting chemicals at the source and is not addictive. Opioids, on the other hand, work on receptors in the brain to block the transmission of pain. They’re addictive and cause side effects like sedation and euphoria.
What are the differences between prescription opioids and OTC pain relievers?
Like the name implies, over-the-counter pain relievers can be bought without a prescription and are used to treat moderate pain and fever. Opioids are a different class of drug that treat severe or chronic pain and require a prescription from a doctor. If you want to learn about how Advil and opioids interact, click here.
Does Advil contain sodium?
Fast-acting Advil Film-Coated contains ibuprofen sodium-a salt form of ibuprofen that dissolves differently from standard ibuprofen. However, each tablet contains 22 mg of sodium. Even if the maximum daily dose is taken (6 tablets), the total amount of sodium ingested is only 132 mg. Per the FDA, the recommended daily value for sodium is less than 2,400 mg per day, although some people may need less due to health concerns. Speak with your doctor about your sodium intake.
*"Sodium in Your Diet: Use the Nutrition Facts Label and Reduce Your Intake" retrieved from FDA.gov.
Does Advil have caffeine?
No. If pain is keeping you awake at night and you want a medication that can help you fall asleep, learn more about Advil PM.
Is Advil gluten free?
We cannot guarantee that Advil is gluten-free. Although gluten isn’t added to our products during manufacturing, we can’t control whether or not trace amounts of it end up in the raw materials we get from suppliers.
What is ibuprofen?
Ibuprofen is in a class of drugs called nonsteroidal anti-inflammatory drugs (NSAID). When your body is hurt or aching, it produces chemicals that trigger pain signals. Ibuprofen, the main ingredient in Advil, stops the production of these chemicals at the source of injury to reduce pain.
What are NSAIDs?
NSAIDs, nonsteroidal anti-inflammatory drugs, are a group of chemical compounds that often are chemically unrelated but share therapeutic actions such as analgesic (pain-relieving) and antipyretic (fever-reducing) effects.
Does Advil contain aspirin?
No. The pain reliever in Advil is ibuprofen, however both are part of the class of drugs known as NSAIDs (nonsteroidal anti-inflammatory drug).
Does Advil contain acetaminophen?
Advil Dual Action is the only Advil product that contains Acetaminophen. Advil Dual Action fights pain in two ways: Acetaminophen blocks pain signals while Ibuprofen targets pain at the source.
How quickly does Advil work? How long does it last?
It depends on which form of Advil you take as well as how your body responds to the medicine. Some Advil products are designed to deliver faster relief, so read the product label to see how often you can take a dose. Keep in mind that you cannot take more than one dose of Advil Migraine in a 24 hour period.
Should I take Advil with food?
You do not have to take Advil with food. However, if you experience an upset stomach, you can take it with food or milk. If you have a history of serious stomach problems like ulcers, be sure that you talk to your doctor before taking Advil or any NSAID.
Should I chew Advil?
No, Advil is designed to be swallowed. However, we do make a chewable option for children aged 6-11.
Can I take Advil if I have a hangover?
We don’t recommend taking Advil if you have a hangover. NSAIDs, like Advil, can cause severe stomach bleeding, especially if taken at higher doses. Those chances become even higher if you have 3 or more alcoholic drinks a day while taking Advil.
Can I take Advil without water?
No, Advil should be taken with a full glass of water.
What effect will Advil have on the kidneys?
It’s uncommon for Advil to harm the kidneys when it’s taken as directed. But higher doses or prolonged use can cause adverse effects. It’s also important to get clearance from your doctor if you are taking a diuretic, have kidney disease or have any other concerns.
Can Advil be taken with vitamins and supplements?
Some vitamins and supplements contain ingredients that can interact with medications like Advil (ibuprofen) so it’s best to talk to your doctor or pharmacist before taking them together.
Can I take Advil if I'm on a CBD therapy?
Cannabidiol or CBD products are new to the market and not enough studies have been done to know how they interact with medications like Advil. If you’re thinking about taking CBD it’s best to talk to your doctor before using it with another drug.
Can Advil be taken with other OTC pain relievers like Excedrin or Aleve?
No. Do not take Advil with other pain relievers that contain ibuprofen, acetaminophen, naproxen, or aspirin. To learn more about drug interactions, click here.
Can I take Advil if I’m taking opioid medication?
It's best to talk to your doctor about combining Advil with opioids since there's possibility for drug interaction.
It’s important to know that studies show that taking ibuprofen (Advil) can reduce the amount of opioids needed for pain relief, and in some cases they’re even prescribed together.
Can I take Advil with alcohol?
It’s best to not take Advil with alcohol. Advil and other NSAIDs can cause severe stomach bleeding, especially if taken at higher doses for long periods of time. Those chances increase if you have 3 or more alcoholic drinks a day while taking Advil.
Can I take Advil if I'm on aspirin therapy?
It’s best not to unless directed to do so by your doctor. Advil and ibuprofen, its active ingredient, have potential to interfere with aspirin’s anti-blood clotting effect, reducing its ability protect your heart and prevent stroke.
Is Advil Safe?
For more than 30 years, extensive consumer use and numerous clinical studies have shown that, ibuprofen, the active ingredient in Advil, when used as directed, is a safe and effective OTC pain reliever and fever reducer.
Please refer to the full product labeling for additional safety information related to Advil.
Can I take Advil if I have a heart condition?
Talk to your doctor before taking Advil if you have a history of heart problems like high blood pressure or heart disease. Ibuprofen and other NSAIDs can increase the risk of heart attack, heart failure or stroke, so it’s important to how they might affect your specific condition.
Does Advil make you sleepy?
Advil does not contain any ingredients or antihistamines that would make you sleepy. If you are suffering from occasional sleeplessness associated with pain, Advil PM combines the pain-relieving power of Advil with a non-habit forming sleep aid, diphenhydramine.
Can Advil keep me awake?
No. Advil doesn’t contain caffeine or any other stimulants that can keep you up.
Can Advil upset my stomach?
Yes. Like many medications, Advil has potential to cause a minor upset stomach. However, studies have shown that there’s no significant difference between Advil and a placebo in causing an upset stomach.
Can NSAIDS cause ulcers or stomach bleeding?
NSAIDs may cause severe stomach bleeding. The chances are higher if you: are 60 or older; have a history of stomach problems; take a blood thinner; take other drugs containing prescription or nonprescription NSAIDs [aspirin, ibuprofen, naproxen, or others]; have more than 3 alcoholic drinks a day; or take more than directed.
What are the long-term effects of taking Advil?
Advil is only intended for short-term use and taking more than directed or for longer than directed can cause adverse side effects. So, make sure to talk to your doctor if your pain lasts more than 10 days, or if your fever doesn’t go away after 3 days.
Is Advil bad for my liver?
When used as directed, adverse effects on the liver are uncommon. Effects on the liver are rare but may include liver disorder, abnormal liver function, hepatitis and jaundice, and, they may occur at higher than recommended OTC doses.
Consult your doctor before taking Advil if you have liver cirrhosis, or any other concerns about taking this product.
Can Advil cause a stroke?
If you have an existing heart condition or are at risk for it, talk to your doctor before taking Advil. NSAIDs like Advil can increase your risk of stroke and that risk becomes higher if you take more than directed or longer than directed.
What are the side effects of taking Advil?
As with all medications, taking Advil has potential side effects which may include:
- Facial Swelling
- Rash or blisters
- Stomach bleeding
- Chest pain
- Increased risk of heart attack and stroke
Click here to see a full list of side effects.
If you have certain pre-existing health conditions, be aware that taking Advil can cause more serious side effects. Click here to learn more.
Is Ibuprofen addictive? Will it cause withdrawal symptoms?
No. Advil is not habit forming, and it does not demonstrate addictive properties. Studies show that ibuprofen primarily works in the body (peripherally active), and not in the brain (not centrally active). Advil is not an opioid (it is non-narcotic).
Is Advil bad for my stomach?
NSAIDs like Advil can cause severe stomach bleeding. The chances are higher if you: are 60 or older; have a history of stomach problems; take a blood thinner; have more than 3 alcoholic drinks a day; or take more than directed.